Alert archive / Utah / Areal Flood Warnings in 2013
Areal Flood Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this areal flood warning at Aug 31, 2013, 8:16 PM MDT for Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2013, 8:16 PM MDT (02:16 UTC)
- Expired
- Sep 1, 2013, 2:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Aug 31, 3:58 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 3:58 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SAT AUG 31 2013
.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS
SOUTHERN UTAH TODAY...WHILE DRIER AIR REMAINS ACROSS THE FAR
NORTHEAST. A WEAK WEATHER SYSTEM WILL BRING THIS MOISTURE NORTHWARD
SUNDAY INTO LABOR DAY. HIGH PRESSURE WILL REDEVELOP OVER THE
REGION FOR THE MIDWEEK PERIOD.
&&
.DISCUSSION...TWO FEATURES TO NOTE DRIVING AFTERNOON CONVECTION
ATTM. FIRST IS AN INVERTED TROUGH DRAPED ALONG THE UT/AZ BORDER
PROVIDING THE MOST SUBSTANTIAL CONVECTIVE DEVELOPMENT...SECOND A
WEAK UPPER LEVEL WAVE TRACKING ACROSS NORTHWESTERN UTAH. THE
LATTER HAS SPARKED SCATTERED CONVECTION ACROSS THE WEST DESERTS
AND CENTRAL MOUNTAINS...BUT CONTINUED NORTHWESTWARD PROGRESSION
WILL TRANSITION INTO A MUCH LESS FAVORABLE CONVECTIVE ENVIRONMENT
ALONG THE CENTRAL/NORTHERN WASATCH FRONT AND MUCH OF FAR
NORTHEASTERN UTAH. DEEPER CONVECTION IS EXPECTED TO DIE ON THE
VINE JUST SOUTHWEST OF THE SALT LAKE VALLEY...WITH TERRAIN AREAS
BEING THE PRIMARY TRIGGER POINT GOING INTO THE EVENING.
THE LATTER HAS SPARKED SCATTERED THUNDERSTORMS WITH LOCALIZED
HEAVY RAIN ACROSS THE FAR SOUTH OVER THE LAST FEW HOURS. CLOUD
COVER WAS SLOW TO THIN SO A BIT OF A LATE START TODAY...BUT
ACTIVITY IS EXPECTED TO BECOME MORE SIGNIFICANT ACROSS THE FAR
SOUTH /ESPECIALLY SOUTHWEST/ OVER THE NEXT 2 TO 3 HOURS TIME. A
FLASH FLOOD WATCH REMAINS IN PLACE THROUGH THIS EVENING TO COVER
THIS POTENTIAL AS VERICAL PROFILES SUPPORT HEAVY RAIN. THE STRONGEST
CELLS SHOULD BECOME OUTFLOW DOMINATED MOVING DOWN TERRAIN PER BUFR
PROFILES.
AFOREMENTIONED TROUGH WILL SLOWLY TRANSITION NORTH INTO THE
SOUTHERN THIRD OF UTAH TOMORROW...ADDED FORCING ON A DEEPLY MOIST
AND UNSTABLE AIRMASS WILL ONCE AGAIN BRING A HEIGHTENED THREAT OF
FLASH FLOODING DURING THE MIDDAY AND AFTERNOON HOURS. DECIDED TO
ISSUE ANOTHER FLASH FLOOD WATCH FOR TOMORROW AFTERNOON/EVENING
GIVEN THESE PARAMETERS AND COORDINATION WITH NEIGHBORING OFFICES.
TROUGH WILL CONTINUE TO LIFT NORTH TOMORROW NIGHT INTO MONDAY...THIS
THE TRICKIEST PART OF THE FORECAST ATTM. 12Z GFS REMAINS A BIT
FASTER THAN 12Z ECMWF AS IT HAS THIS FEATURE LIFTING NORTH OF THE
BORDER BY MIDDAY. IT REMAINS A TOUGH CALL WHETHER OR NOT THIS
FEATURE WILL INTERACT WITH DIURNAL DESTABILIZATION ACROSS THE
NORTH...OPTED TO RUN WITH 50 PERCENT CHANCE FOR NORTHERN VALLEYS
AND A BIT HIGHER FOR NEIGHBORING MOUNTAINS. NOCTURNAL CONVECTION
REMAINS A POSSIBILITY FOR TOMORROW NIGHT ACROSS CENTRAL/NORTH
CENTRAL PORTIONS WITH SAID PROGRESSION OF FEATURE.
THE PROMINENT MID LEVEL RIDGE THAT REMAINS CENTERED OVER NEW
MEXICO ATTM WILL BULGE WEST TUESDAY INTO WEDNESDAY STRENGTHENING
OVERHEAD AS IT DOES. INSTABILITY PROFILES DO NOT LOOK AS UNSTABLE
AS THE CURRENT WITH INCREASED SUBSIDENCE ALLOWING SLIGHT WARMING
ALOFT. WILL RETAIN SIGNIFICANT LOWER LEVEL MOISTURE SO A THREAT OF
SHOWERS AND STORMS WILL REMAIN...BUT THESE CELLS SHOULD BECOME
MORE A MORE TIED TO THE TERRAIN THROUGH THE MIDWEEK PERIOD.
&&
.AVIATION...PREVAILING WINDS AT THE SLC TERMINAL EXPECTED TO BE OUT
OF THE WEST-NORTHWEST THROUGH THE EVENING HOURS BEFORE SWITCHING
BACK TO SOUTH AROUND 03-04Z. HOWEVER...NEARBY SHOWERS AND
THUNDERSTORMS COULD BRING GUSTY AND ERRATIC WINDS TO THE AREA
22-03Z...WITH A POSSIBLE SWITCH TO THE SOUTH EARLIER THAN EXPECTED.
OTHERWISE...THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM
OF THE SLC TERMINAL THROUGH 03Z.
&&
.FIRE WEATHER...A MOIST AIRMASS REMAINS IN PLACE ACROSS THE SOUTHERN
TWO THIRDS OF UTAH...ALLOWING FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SLOW STORM MOTION AND
THE MOIST AIRMASS MAKES WETTING RAINS LIKELY. THE COVERAGE OF
STORMS SHOULD BE SIMILAR ON SUNDAY...WITH DRIER AIR REMAINING
OVER FAR NORTHERN UTAH.
THE DEEP MOISTURE WILL SURGE NORTHWARD SUNDAY NIGHT AND
MONDAY...WITH STATEWIDE SHOWERS AND THUNDERSTORMS POSSIBLE. THE
AIRMASS WILL FINALLY DRY A BIT TUESDAY ONWARD...BUT CONDITIONS
SHOULD REMAIN MOIST ENOUGH THAT CRITICAL CONDITIONS ARE NOT
EXPECTED AT THIS TIME...AND THUNDERSTORMS INITIATING ON THE
HIGHER TERRAIN WILL STILL BE POSSIBLE MOST AFTERNOONS THROUGH
THE UPCOMING WORK WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ016-019>021-518.
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR UTZ016-019>021-518.
WY...NONE.
&&
MERRILL/CHENG/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 31, 4:00 PM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 400 PM MDT SAT AUG 31 2013 UTZ001>016-019>021-517-518-WYZ021-011300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 400 PM MDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL THROUGH THIS EVENING. FLASH FLOODING WILL REMAIN POSSIBLE ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS CENTRAL UTAH THIS AFTERNOON AND EVENING...WITH THE STRONGEST STORMS BEING CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN UTAH SUNDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM SOUTH TO NORTH ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY...PULLING SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH...AND ENHANCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE HEADING INTO LABOR DAY. IN THE WAKE OF THIS SYSTEM...RESIDUAL MOISTURE WILL MAINTAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 31, 6:44 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 4 E ZION NP 37.22N 112.92W
08/31/2013 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING ALONG CLEAR CREEK AND THROUGH NUMEROUS
SLOT CANYONS IN ZION NP.
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:35 PM MDT | Flash Flood Warning | SLC | Millard | 3 hr |
| Sep 1, 11:27 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 1, 11:31 AM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Sep 1, 3:38 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Sep 1, 4:03 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Sep 1, 4:51 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 4 hr |
| Sep 1, 5:07 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Areal Flood Warnings in Utah, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.